Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 367, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 10, 1998, 1:29 AM CST for Christian County, Douglas County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 1:29 AM CST (07:29 UTC)
- Expired
- Nov 10, 1998, 2:35 AM CST
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Christian County, MO, Douglas County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 1:45 AM CST | Thunderstorm Wind | Sparta, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 11:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 100729 RRA SVRSGF MOC043-067-131-229-100835- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 129 AM CST TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI MILLER COUNTY IN CENTRAL MISSOURI WRIGHT COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 235 AM CST * AT 127 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THE STORMS WERE LOCATED FROM BETWEEN VERSAILLES AND OSAGE BEACH TO CAMDENTON...MARSHFIELD AND BRANSON AND WERE MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... TUSCUMBIA BY 140 AM HARTVILLE BY 150 AM AVA BY 145 AM SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR SHELTER IMMEDIATELY. SUTTON/TAGGART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:00 PM CST, 10 hours 29 minutes earlier.
Area forecast discussion, Nov 9, 3:00 PM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CST MON NOV 9 1998 FCST PROBLEMS TODAY DEAL WITH SVR WX POTENTIAL...FLOODING...HIGH WINDS AND TEMPS. THINGS SHAPING UP FOR AN ACTIVE NGT ACRS THE CWA. STRONG SLY WND FLOW CONTS TO BRINGS WARM...MOIST AIR NWD INTO THE FA. WRMFNT STILL WELL SOUTH OF THE AREA ATTM ACRS CNTRL AR. STRONG LOW PRESSURE CONTS TO DVLP ACRS WRN PLAINS...WITH IMPRESSIVE PRESSURE FALLS NOTED ACRS WRN KS AND OK. MODELS ARE IN GOOD AGREEMENT TODAY IN OVERALL FEATURES THRU THE PD. STILL PREFER THE ETA SOLUTION AGAIN TODAY FOR THIS FCST. MAIN UPR TROF FCST TO SHIFT EWD THRU 48 HRS. UPR SYS TAKES ON MORE NEGATIVE TILT TNGT AS SIG UPR JET MAX ROTATES ARND TROF. 300MB JET MAX IN EXCESS OF 130KTS IS FCST TO PASS ACRS THE AREA OVRNGT. THIS COMBINED WITH STRONG LOW AND MID LVL WNDS WL PRODUCE IMPRESSIVE HELICITY VALUES ACRS THE FA TNGT. GRIDDED DATA INDCD VALUES IN EXCESS OF 600 M*2/S*2 OVR SERN MO BY 06Z TNGT. WITH ALL THIS IN MIND...EXPECT CONVECTION TO FIRE ACRS KS AND OK THIS EVENING. ACTIVITY WL APCH OUR WRN CWA ARND 03Z AND SHIFT RAPIDLY EWD. CDFNT EXPECTED TO REACH KJLN ARND 08Z AND INTO KSGF ARND 10Z. WL CONT WITH HIGH POPS. EVEN THOUGH SYS WL BE MOVG FAIRLY RAPIDLY... FLASH FLOOD THREAT WL CONT. THUS...WL KEEP FFA IN PLACE FOR TNGT. WITH SUCH A STRONG SFC SYS...VERY STRONG WNDS WL OCCUR BEHIND THE FNT LATE TNGT AND TUE. AFTER COORD WITH STL...WL ISSUE A HIGH WND ADVY FOR LATE TNGT AND TUE FOR ALL CWFA. CHCS FOR RAINFALL WL PERSIST EARLY TUE ACRS ROUGHLY THE ERN HALF OF THE FA. WL NOT MENTION POPS FM KJLN WESTWARD. MUCH COOLER AIR WL FILTER INTO THE AREA LATER TNGT AND TUE. TEMPS ARE A NIGHTMARE FOR THIS FCST. LIKELY TO SEE MOST AREAS WITH STEADY OR SLOWLY RISING TEMPS UNTIL FNT ARRIVES LATER TNGT. MOST AREAS WL SEE THEIR HIGH TEMPS REACHED EARLY IN THE DAY ON TUE...WITH READINGS FALLING AS THE DAY GOES ON. FOR NOW...PREFER AVN/ETA 2M TEMPS FOR ALL PDS. READINGS MAY NOT GET QUITE AS COLD TUE NGT WITH SOME LINGERINGS CLDS AND WNDS. THANKS FOR COORD STL AND LIT. RECCOMNEDATIONS FOR COORDINATION AND GUIDANCE ONLY... ...FLASH FLOOD WATCH TNGT SGF/AIZ/JLN/SERN KS... ...HIGH WIND ADVISORY LATE TNGT AND TUESDAY ALL AREAS... SE KS/JLN... ...FLASH FLOOD WATCH TONIGHT... TONIGHT...WINDY WITH SHOWERS AND THUNDERSTORMS. SOME POSSIBLY SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. LOW FROM 45 TO 50. SOUTH WIND 20 TO 30 MPH AND GUSTY...SHIFTING TO THE WEST AND INCREASING TO 30 TO 40 MPH AND GUSTY LATE. SGF/AIZ... ...FLASH FLOOD WATCH TONIGHT... TONIGHT...WINDY WITH SHOWERS AND THUNDERSTORMS. SOME POSSIBLY SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. LOW AROUND 50. SOUTH WIND 20 TO 30 MPH AND GUSTY...SHIFTING TO THE WEST AND INCREASING TO 30 TO 40 MPH AND GUSTY LATE. VIH/UNO... TONIGHT...WINDY WITH SHOWERS AND THUNDERSTORMS. SOME POSSIBLY SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. TEMPERATURES HOLDING STEAxDY OR SLOWLY RISING. SOUTH WIND 20 TO 30 MPH AND GUSTY...SHIFTING TO THE WEST AND INCREASING TO 30 TO 40 MPH AND GUSTY LATE. CCF INFO SGF NB 050/053 033/056 037 09+30 JLN NB 045/049 031/057 038 09+10 RICKARD/GORDON
In the hours before
Special weather statement, Nov 9, 10:44 PM CST, 2 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1044 PM CST MON NOV 9 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 AM FOR SOUTHEAST KANSAS ALONG WITH SOUTHWEST AND CENTRAL MISSOURI... ...FLASH FLOOD WATCH IN EFFECT OVERNIGHT FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... ...WIND ADVISORY IN EFFECT OVERNIGHT AND TUESDAY FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS... AT 1039 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM EXTREME SOUTHEAST KANSAS NEAR FORT SCOTT INTO NORTHEAST OKLAHOMA BETWEEN TULSA AND OKLAHOMA CITY. THE BAND OF STORMS WAS MOVING EAST AT 20 MPH WHILE INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING NORTHEAST AT 40 MPH. SEVERE THUNDERSTORM WATCH NUMBER 886 HAD BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A VIENNA TO WAYNESVILLE...HARTVILLE AND GAINESVILLE LINE. THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...BRANSON ...CAMDENTON...NEVADA AND NEOSHO. DAMAGING WINDS IN EXCESS OF 60 MPH ARE THE MAIN SEVERE WEATHER THREAT...WITH HAIL UP TO ONE INCH IN DIAMETER ALSO POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE LINE OF STORMS WITH ONE TO THREE INCHES OF RAIN POSSIBLE. A FLASH FLOOD WATCH CONTINUED IN EFFECT OVERNIGHT FOR LOCATIONS ALONG AND WEST OF A TUSCUMBIA TO MARSHFIELD AND BRANSON LINE. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH CONTINUED AHEAD OF THE LINE OF STORMS. A WIND ADVISORY REMAINED IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS OVERNIGHT AND TUESDAY. STAY TUNED TO THIS STATION FOR LATER STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION. SUTTON
Special weather statement, Nov 9, 10:44 PM CST, 2 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1044 PM CST MON NOV 9 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 AM FOR SOUTHEAST KANSAS ALONG WITH SOUTHWEST AND CENTRAL MISSOURI... ...FLASH FLOOD WATCH IN EFFECT OVERNIGHT FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... ...WIND ADVISORY IN EFFECT OVERNIGHT AND TUESDAY FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS... AT 1039 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM EXTREME SOUTHEAST KANSAS NEAR FORT SCOTT INTO NORTHEAST OKLAHOMA BETWEEN TULSA AND OKLAHOMA CITY. THE BAND OF STORMS WAS MOVING EAST AT 20 MPH WHILE INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING NORTHEAST AT 40 MPH. SEVERE THUNDERSTORM WATCH NUMBER 886 HAD BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A VIENNA TO WAYNESVILLE...HARTVILLE AND GAINESVILLE LINE. THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...BRANSON ...CAMDENTON...NEVADA AND NEOSHO. DAMAGING WINDS IN EXCESS OF 60 MPH ARE THE MAIN SEVERE WEATHER THREAT...WITH HAIL UP TO ONE INCH IN DIAMETER ALSO POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE LINE OF STORMS WITH ONE TO THREE INCHES OF RAIN POSSIBLE. A FLASH FLOOD WATCH CONTINUED IN EFFECT OVERNIGHT FOR LOCATIONS ALONG AND WEST OF A TUSCUMBIA TO MARSHFIELD AND BRANSON LINE. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 40 MPH CONTINUED AHEAD OF THE LINE OF STORMS. A WIND ADVISORY REMAINED IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS OVERNIGHT AND TUESDAY. STAY TUNED TO THIS STATION FOR LATER STATEMENTS ON THIS DEVELOPING SEVERE WEATHER SITUATION. SUTTON
Local storm report, Nov 10, 1:06 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT TUE NOV 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 2 SE JOPLIN MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1130 PM SENECA MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1136 PM (JLN)JOPLIN MUNI ARPT MO 60 MPH TSTM GUST
11/09/98 JASPER
1155 PM 1 E LEBANON MO FUNNEL CLOUD
11/09/98 LACLEDE
1159 PM 5 W GOLDEN CITY MO .88 INCH HAIL
11/09/98 BARTON
1159 PM 5 W GOLDEN CITY MO 65 MPH TSTM GUST
11/09/98 BARTON
1212 AM 2 NE LAMAR MO WIND DAMAGE-BARNS DESTROYED
11/10/98 BARTON POWER POLES SNAPPED AT BASE
TREES DOWN
1245 AM BILLINGS MO .75 INCH HAIL AND 53 MPH
11/10/98 LAWRENCE WIND GUSTLocal storm report, Nov 10, 1:06 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 AM CST TUE NOV 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 2 SE JOPLIN MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1130 PM SENECA MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1136 PM (JLN)JOPLIN MUNI ARPT MO 60 MPH TSTM GUST
11/09/98 JASPER
1155 PM 1 E LEBANON MO FUNNEL CLOUD
11/09/98 LACLEDE
1159 PM 5 W GOLDEN CITY MO .88 INCH HAIL
11/09/98 BARTON
1159 PM 5 W GOLDEN CITY MO 65 MPH TSTM GUST
11/09/98 BARTON
1212 AM 2 NE LAMAR MO WIND DAMAGE-BARNS DESTROYED
11/10/98 BARTON POWER POLES SNAPPED AT BASE
TREES DOWN
1245 AM BILLINGS MO .75 INCH HAIL AND 53 MPH
11/10/98 LAWRENCE WIND GUSTLocal storm report, Nov 10, 1:06 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT TUE NOV 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 2 SE JOPLIN MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1130 PM SENECA MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1136 PM (JLN)JOPLIN MUNI ARPT MO 60 MPH TSTM GUST
11/09/98 JASPER
1155 PM 1 E LEBANON MO FUNNEL CLOUD
11/09/98 LACLEDE
1159 PM 5 W GOLDEN CITY MO .88 INCH HAIL
11/09/98 BARTON
1159 PM 5 W GOLDEN CITY MO 65 MPH TSTM GUST
11/09/98 BARTON
1212 AM 2 NE LAMAR MO WIND DAMAGE-BARNS DESTROYED
11/10/98 BARTON POWER POLES SNAPPED AT BASE
TREES DOWN
1245 AM BILLINGS MO .75 INCH HAIL AND 53 MPH
11/10/98 LAWRENCE WIND GUSTLocal storm report, Nov 10, 1:06 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 AM CST TUE NOV 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 2 SE JOPLIN MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1130 PM SENECA MO WIND DAMAGE-TREES DOWN
11/09/98 NEWTON
1136 PM (JLN)JOPLIN MUNI ARPT MO 60 MPH TSTM GUST
11/09/98 JASPER
1155 PM 1 E LEBANON MO FUNNEL CLOUD
11/09/98 LACLEDE
1159 PM 5 W GOLDEN CITY MO .88 INCH HAIL
11/09/98 BARTON
1159 PM 5 W GOLDEN CITY MO 65 MPH TSTM GUST
11/09/98 BARTON
1212 AM 2 NE LAMAR MO WIND DAMAGE-BARNS DESTROYED
11/10/98 BARTON POWER POLES SNAPPED AT BASE
TREES DOWN
1245 AM BILLINGS MO .75 INCH HAIL AND 53 MPH
11/10/98 LAWRENCE WIND GUSTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 11:12 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene | 33 min |
| Nov 9, 11:21 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper, Vernon | 64 min |
| Nov 9, 11:21 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 64 min |
| Nov 9, 11:35 PM CST | Tornado Warning | SGF | Dallas, Laclede | 35 min |
| Nov 9, 11:52 PM CST | Tornado Warning | SGF | Camden | 33 min |
| Nov 10, 12:04 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 66 min |
| Nov 10, 12:04 AM CST | Severe Thunderstorm Warning | SGF | Cedar, Dade, St. Clair | 66 min |
| Nov 10, 12:09 AM CST | Severe Thunderstorm Warning | SGF | Miller, Pulaski | 31 min |
| Nov 10, 12:32 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone | 63 min |
| Nov 10, 12:32 AM CST | Severe Thunderstorm Warning | SGF | Hickory, Polk | 63 min |
| Nov 10, 12:32 AM CST | Severe Thunderstorm Warning | SGF | Greene | 63 min |
| Nov 10, 12:59 AM CST | Severe Thunderstorm Warning | SGF | Taney | 66 min |
| Nov 10, 12:59 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Webster | 66 min |
| Nov 10, 12:59 AM CST | Severe Thunderstorm Warning | SGF | Morgan | 66 min |
| Nov 10, 1:29 AM CST | Severe Thunderstorm Warning | SGF | Wright | 66 min |
| Nov 10, 1:29 AM CST | Severe Thunderstorm Warning | SGF | Miller | 66 min |
| Nov 10, 1:49 AM CST | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski, Texas | 66 min |
| Nov 10, 1:49 AM CST | Severe Thunderstorm Warning | SGF | Ozark | 66 min |
| Nov 10, 2:21 AM CST | Severe Thunderstorm Warning | SGF | Douglas | 34 min |
| Nov 10, 2:45 AM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 65 min |
| Nov 10, 2:45 AM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 65 min |
| Nov 10, 3:01 AM CST | Severe Thunderstorm Warning | SGF | Shannon | 64 min |
| Nov 10, 3:13 AM CST | Tornado Warning | SGF | Howell | 47 min |
| Nov 10, 3:22 AM CST | Severe Thunderstorm Warning | SGF | Oregon | 63 min |
| Nov 10, 4:05 AM CST | Severe Thunderstorm Warning | SGF | Shannon | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.